question-icon

Is it safe to switch from Morphine to Opana?

default
Posted on Sat, 30 May 2015
Question: I switched from morphine er 90mg a day now itake opana 20mgs twice a day I get very sleepy I have a bad back and sciatica atoday I took a table that was slightly cut can any harm come they work well er tablets should I tell the doctor to put me on a lesser amount he gives me 10mg of Percocet for breakthrough pain but I hardly take them.
doctor
Answered by Dr. Matt Wachsman (1 hour later)
Brief Answer:
medications have to be titrated.

Detailed Answer:
finding a good fit between the pattern of pain and the medication takes adjustment. Side effects that are dose related are sleepiness, decrease in respiration, constipation. Ones that are not so dose related are allergy. Allergy with narcotics gets to be ...tricky.... While true, serious allergic reactions are not rare with them, they also cause histamine release that is not an immune reaction and does not necessarily mean you have to stop/change the medication and it is tricky to know what is going on (especially without being there).

The conversion rate is one third the total dose of morphine as daily opana... 90 would be about 15 twice a day. 20 is about the closest one can get but slightly more. People vary.

a cut in the outside of the tablet is not significant. avoid getting it wet/damp before taking it. Risk is as much the medicine getting literally gummed up and not working versus faster dissolution and an increased rate of drug absorption.

Hives/reactions are an indication to stop a medicine immediately take an anti-histamine and alert the doctor immediately (even though it might not be a real problem at all).
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4201 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

122 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Is it safe to switch from Morphine to Opana?

Brief Answer: medications have to be titrated. Detailed Answer: finding a good fit between the pattern of pain and the medication takes adjustment. Side effects that are dose related are sleepiness, decrease in respiration, constipation. Ones that are not so dose related are allergy. Allergy with narcotics gets to be ...tricky.... While true, serious allergic reactions are not rare with them, they also cause histamine release that is not an immune reaction and does not necessarily mean you have to stop/change the medication and it is tricky to know what is going on (especially without being there). The conversion rate is one third the total dose of morphine as daily opana... 90 would be about 15 twice a day. 20 is about the closest one can get but slightly more. People vary. a cut in the outside of the tablet is not significant. avoid getting it wet/damp before taking it. Risk is as much the medicine getting literally gummed up and not working versus faster dissolution and an increased rate of drug absorption. Hives/reactions are an indication to stop a medicine immediately take an anti-histamine and alert the doctor immediately (even though it might not be a real problem at all).